statins & PMR

Reading in the national in the National press this week regarding reports of research that appears ton confirm the adverse side effects that statins can have on some patients. This prompted to do a search re statins /pmr. It appears that some Doctors feel that there is such a thing as statin induced pmr & that some research confirms this ,but more research is needed in the matter. As I am male ( much less likely to contract pmr ) & on statins this was of interest to myself. I am now wondering if I should discontinue the statins & in my case could the statins be the cause of my pmr. Any thoughts, inputs, or definitive views would be welcome.

8 Replies

oldestnewest
  • John, whilst it is certainly true that some patients have mentioned being diagnosed with PMR shortly after commencing statins, it is equally true that there are other patients who mention that their PMR was diagnosed after a bout of flu, with others referring to a stressful period preceding their diagnosis, including the trauma of surgery, etc etc. Some question a genetic predisposition being the cause due to relatives having been diagnosed in the past. To date, sadly no known cause has been found.

    However, muscle/joint pain is listed as a statin side effect, and I do know someone who has just found an improvement in her PMR pain after having reduced her statin dose. Perhaps it is just that statins, and all other possible causes, could be the final straw when applied to those patients who might just be unwittingly experiencing a dip in their immune system.

  • Even the manufacturers list PMR as a side effect of some statins - i.e someone developed PMR during a clinical trial. Muscle and joint pain are definitely a common side effect - and said to develop in as many as a quarter of patients taking a statin. One hospital in the US refuses to have simvastatin on its prescribing list. It is perceived to be the worst but that is because it has been used for far more people for longer than the others.

    Nothing would induce me to take a statin again after the awful response I had to just a week's worth - I was practically in a wheelchair and felt awful. It took over a year to get back to where I had been just the week before. I'd already had PMR for several years and had recently had a major flare but it was nothing compared to what Lipitor did to me.

    It is fairly likely that someone on a statin who develops PMR might find they have some improvement by stopping the statin as Celtic's friend found - only one way to find out I suppose!

  • I read recently that there have been 300 side effects reported for statins, beats pred outright at around 82! I keep seeing programmes on TV that say the equivalent reduction in cholestoral can be obtained by diet rather than statins. Statins do have their place, but I am not sure virtually everyone over forty should be on them, although there does seem to be a bit of a backlash recently and people are starting to question them.

  • Hi John,

    Yes there are a lot of people complaining about statins side effects, but when you consider the number of people on them, is it any wonder. That's the problem when GPs because of some higher authority 's edict dish them out like sweeties.

    I admit that I had to try three different brands before I found one that didn't give me muscular problems, but as I had been on them for at least 10 years I don't think they were responsible for my PMR, more likely the stress I was under caring for my chronically ill husband, and his numerous trips in and out of hospital.

    I can report no problems in taking statins and Pred together for the last three and a half years, but then I do have a constitution like an ox - according to my late hubby!

    Of course, it's your choice as to whether you take any tablet at all, and as individuals we all have to weigh up the pros and cons.

  • I had a bad reaction to statins about 5yrs ago. It has occurred to me that the pains from the PMR are very like those I experienced with the stains, but now I'm wondering if the statins are actually to blame for me condition now.

  • JohnOne28, Something that may help you in deciding whether or not to stop statins is a test called (in the USA) "CT heart + coronary calcium scoring". It is a CT scan and score to assess the amount of plaque actually present in the coronary arteries. It is considered by some medical professionals to be a more reliable indicator than serum cholesterol tests in terms of whether or not a statin is truly indicated. I requested it from my GP when she was concerned that my serum cholesterol has been rising and wanted me to try statins. She ordered it (a simple 15 minutes in the CT scanner, no dye needed). The results showed a minimal to moderate amount of plaque. My insurance would not cover the test, but the cost was an affordable $68 and I feel better equipped to make a decision with my doctor about statins.

    The reason I am cautious about statins is that I had "interstitial lung disease" (also called "eosinophilic pneumonia", considered an auto-immune disease) in 2008, and I suspect it was statin-induced. (Here is a link to a study on that. citeseerx.ist.psu.edu/viewd... Without knowing at the time about the possible connection to statins, I stopped my statins when I was put on prednisone to treat the pneumonia as I did not want to risk interference from the 2 drugs. The pneumonia cleared rapidly and I was off the prednisone in 2 months. Soon after that, I learned of the suspected connection, and I stayed off statins. That was at the end of 2008. At the end of 2011, I was diagnosed with PMR and a year later with GCA. Unlikely, I suppose, that the PMR was statin-induced, but I remain wary of trying statins again unless strongly indicated.

    Good luck to you and do consider getting coronary calcium scoring, if you can, to help you and your doctor in deciding if you might stop the statins for a few months to see how you feel.

  • I wonder if this test is the same one i had done here in the UK a couple of weeks ago, not had results yet, the test I had done ws CT adbo and thorax with contrast studies.

  • Thanks to everyone for your replies my confidence in statins has been some what reduced & i will discuss the matter with my g p

You may also like...